Hail, Valley
- When
- October 23, 9:45 PM CST
- Where
- Valley County, 9 mi W of Elyria
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.680, -99.194
Late on this Saturday evening, the final severe thunderstorm of the 2010 convective season flared up across northern sections of South Central Nebraska. An upper level shortwave trough and associated mid level and surface low pressure systems shifting east across northern and central Nebraska provided the lift necessary for the development of a cluster of late evening and overnight thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Late on this Saturday evening, the final severe thunderstorm of the 2010 convective season flared up across northern sections of South Central Nebraska. An upper level shortwave trough and associated mid level and surface low pressure systems shifting east across northern and central Nebraska provided the lift necessary for the development of a cluster of late evening and overnight thunderstorms. Though deep layer shear and instability were on a downward trend, enough elevated instability remained for the development of isolated severe thunderstorms, one of which moved across Valley County. Along with reports of nickel to quarter size hail, heavy rain also fell over a period of a few hours, dropping as much as 3 to 4 inches of rain in northern portions of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 23, 6:06 PM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 706 PM CDT SAT OCT 23 2010 .AVIATION...00Z KGRI TAF. MAIN ISSUE WILL BE CEILINGS. AS THE UPPER LOW OFF TO THE WEST SLOWLY MIGRATES EAST...CEILINGS COULD FALL INTO MVFR. SOUNDINGS ALSO APPEAR A LITTLE MOIST IN THE LOWER LEVELS...SO SOME REDUCED VISIBILITY IS POSSIBLE WITH DECREASING WIND SPEEDS...BUT WIND WILL BE PRIMARILY FROM THE NORTHWEST...SO NOT LOOKING FOR ANY BIG DROP IN VISIBILITY. && .PREV DISCUSSION... /ISSUED 555 PM CDT SAT OCT 23 2010/ DISCUSSION...UPDATED THE FORECAST FOR A DIFFERENT ORIENTATION OF CHANCES FOR PRECIPITATION. LOOKS LIKE THE BEST SHOT FOR ANY PRECIPITATION IS IN ASSOCIATION WITH THE MID-UPPER LOW TO THE WEST IN THE LBF CWA. STILL A LITTLE INSTABILITY THIS EVENING SO PUT SOME ISOLATED THUNDER IN THERE...AND TOOK OUT CHANCES OF ANY PRECIPITATION IN THE EASTERN CWA...AND ALSO ANY MENTION OF SEVERE OR STRONG STORMS IN THE HWO. INSTABILITY AND SHEAR LOOKED QUITE WEAK TO BEGIN WITH IN THIS AREA. ADJUSTED THE SKY COVER GRIDS A BIT AS WE ARE IN SOME TEMPORARY CLEARING FOR MUCH OF THE CWA THIS EVENING. PREV DISCUSSION... /ISSUED 141 PM CDT SAT OCT 23 2010/ SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT. THE PRIMARY FORECAST CONCERN WILL CENTER AROUND THE CLOSED OFF LOW PRESSURE SYSTEM THAT IS SLOWLY WORKING ITS WAY EAST NORTHEAST ACROSS NEBRASKA. AS OF EARLY THIS AFTERNOON...THE LOW WAS CENTERED JUST WEST OF OUR CWA...BUT WILL MAKE ITS WAY TO NEAR SIOUX FALLS SOUTH DAKOTA BY EARLY SUNDAY MORNING. THIS TRACK PLACES MOST OF OUR CWA...ESPECIALLY SOUTHERN AND EASTERN ZONES IN THE DRY SLOT THIS AFTERNOON...WHICH WILL RESULT IN MORE SUNSHINE. HOWEVER...THIS SUNSHINE COULD ALSO ACT TO DESTABILIZE THE ATMOSPHERE BY LATER THIS AFTERNOON AND THE QUESTION WILL BE HOW MUCH MOISTURE WILL BE LEFT IN THE AREA FOR THUNDERSTORMS BY THAT TIME. IT CURRENTLY APPEARS THAT THE BETTER LOW LEVEL MOISTURE WILL SLIDE EAST TO AROUND THE MISSOURI RIVER INTO WESTERN IOWA BY LATE THIS AFTERNOON. THEREFORE...THUNDERSTORMS SEEM UNLIKELY ACROSS OUR CWA THIS AFTERNOON DUE TO LIMITED MOISTURE. HOWEVER...WILL CONTINUE TO CARRY SLIGHT POPS ACROSS NORTHERN AND EASTERN ZONES DUE TO THE STRONG DYNAMICS ASSOCIATED WITH THIS LOW PRESSURE SYSTEM THAT MAY STILL BE ENOUGH TO KICK OFF SOME ISOLATED THUNDERSTORMS RIGHT NEAR THE LOW AS IT TRACKS ACROSS OUR AREA. THE LOW PRESSURE SYSTEM SHOULD BE FAR ENOUGH REMOVED TO OUR NORTHWEST BY SUNDAY TO MAKE FOR A DRY DAY ACROSS OUR CWA...WHICH WILL PERSIST INTO SUNDAY NIGHT. HIGH TEMPERATURES ON SUNDAY WILL REMAIN ABOVE NORMAL AND RANGE FROM THE MID 60S OVER NORTHWEST ZONES TO THE LOWER 70S ACROSS SOUTHEASTERN ZONES. LONG TERM...12Z MONDAY THROUGH SATURDAY. THE MAIN ISSUE WILL INITIALLY BE THE CHANCE OF RAIN MONDAY INTO PERHAPS TUESDAY. A LARGE LOW OFF THE COAST OF BRITISH COLUMBIA WILL SEND A WAVE TOWARDS THE CENTRAL UNITED STATES THAT WILL ARRIVE ON MONDAY. THE WAVE WILL ALSO PUSH A COLD FRONT ACROSS THE CENTRAL PLAINS THAT WILL PASS ACROSS THE FORECAST AREA BY MONDAY EVENING. LARGE SCALE FORCING WITH THIS SYSTEM LOOKS GOOD WITH DEEP VERTICAL MOTION BEING GENERATED BY BOTH THE 12Z NAM AND GFS. THE MOST PERSISTENT FORCING AND DEEPER MOISTURE WILL GENERALLY RESIDE ACROSS SOUTH CENTRAL NEBRASKA...SO HAVE BOOSTED POPS TO NEAR 50 PERCENT IN NORTHERN PORTIONS OF THE FORECAST AREA...AND THEN TAPERED THEM TO 20 PERCENT IN THE SOUTH. DIFFERENCES BEGIN TO ARISE BETWEEN THE GFS AND NAM MONDAY NIGHT INTO TUESDAY. THE GFS MOVES THE SYSTEM TOWARDS NORTHERN MINNESOTA ON TUESDAY...WHILE THE NAM REMAINS SLOWER AND FARTHER SOUTH WITH THE SURFACE LOW. HAVE OPTED TO GO A BIT CLOSER TO THE GFS FOR NOW WHICH IS MORE IN LINE WITH THE THINKING FROM HPC FOR THIS SYSTEM. THIS WILL KEEP THE PRECIP CHANCES MAINLY NORTH OF THE FORECAST AREA ON TUESDAY. HAVE BOOSTED WINDS IN THE GRIDS FOR TUESDAY DUE TO THE TIGHT SURFACE PRESSURE GRADIENT THAT REMAINS IN THE REGION. IF THE NAM SOLUTION WHICH KEEPS THE LOW FARTHER SOUTH TURNS OUT TO BE MORE CORRECT...WINDS WILL HAVE TO BE INCREASED EVER MORE. A REINFORCING SHOT OF COLDER AIR DROPS INTO THE CENTRAL AND NORTHERN PLAINS BEHIND THE LOW TUESDAY NIGHT...WHICH LINGERS INTO WEDNESDAY. TEMPERATURES SHOULD BEGIN TO MODERATE TOWARDS THE END OF THE WEEK AS A RIDGE ACROSS THE WESTERN UNITED STATES MIGRATES EAST. THIS WILL BRING BUILDING HEIGHTS WITH GRADUALLY WARMING AIR. IT WILL ALSO STAY DRY INTO SATURDAY...HOWEVER THERE ARE SOME SIGNS THE NEXT SYSTEM COULD BEGIN TO MOVE TOWARDS THE AREA ON HALLOWEEN...WHICH IS JUST OUTSIDE OF THIS FORECAST PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 531 PM CDT SAT OCT 23 2010 CORRECTED FOR AREAL DESCRIPTIONS NEZ039-040-046-047-060>062-072>074-082-083-241230- VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-BUFFALO-HALL-GOSPER-PHELPS- KEARNEY-FURNAS-HARLAN- 531 PM CDT SAT OCT 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA NORTHWEST OF A LINE FROM BEAVER CITY TO KEARNEY TO GREELEY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. NO SEVERE WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. TUESDAY WILL BE WINDY. SUSTAINED WEST TO NORTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED WITH WIND GUSTS OVER 40 MPH QUITE POSSIBLE. LOCATIONS NORTH OF INTERSTATE 80 WILL LIKELY BE WHERE THE WINDIEST CONDITIONS OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ041-048-049-063-064-075>077-084>087-241230- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-MERRICK-POLK- HAMILTON-YORK-ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER-NUCKOLLS- THAYER- 531 PM CDT SAT OCT 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA SOUTHEAST OF A LINE FROM BEAVER CITY TO KEARNEY TO GREELEY AND FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. TUESDAY WILL BE WINDY. SUSTAINED WEST TO NORTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED WITH WIND GUSTS OVER 40 MPH QUITE POSSIBLE. LOCATIONS NORTH OF INTERSTATE 80 WILL LIKELY BE WHERE THE WINDIEST CONDITIONS OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1029 PM CDT SAT OCT 23 2010
NEZ039-240415-
VALLEY NE-
1029 PM CDT SAT OCT 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL
1115 PM CDT...
AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF BURWELL...OR 14 MILES WEST OF
ORD...MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ELYRIA...
FORT HARTSUFF STATE PARK...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4162 9892 4151 9921 4173 9922 4174 9921
4174 9898
TIME...MOT...LOC 0328Z 249DEG 2KT 4168 9917
HEINLEINThe North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 03:42 UTC.
2 hail, 1 heavy rain. Local standard time, as filed.
Storm total rainfall totaled 3.95 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, October 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 260493, 260492, 260494.